Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 15, 2021, 2:49 PM EDT for Alamance County, Chatham County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 15, 2021, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.25 in
- Wind
- 30
Counties Alamance County, NC, Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
430
WWUS82 KRAH 151849
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Sun Aug 15 2021
NCZ023-024-039-040-151930-
Chatham NC-Alamance NC-Randolph NC-Orange NC-
249 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southern Alamance,
southern Orange, eastern Randolph and Chatham Counties through 330 PM
EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Siler City, moving northeast at 10 mph.
HAZARD...Heavy rainfall, Winds up to 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Siler City, Carrboro,
Goldston, Liberty, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 7899 3591 7901 3579 7908 3555 7934
3557 7970 3590 7958 3590 7954 3602 7954
3608 7952
TIME...MOT...LOC 1848Z 207DEG 7KT 3583 7936
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:59 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 15, 1:59 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 159 PM EDT Sun Aug 15 2021 .SYNOPSIS... On the western periphery of a strong, subtropical ridge centered off the coast Carolinas, a quasi-stationary weak surface boundary will linger across the region early in the week. Meanwhile, tropical cyclone Fred will track north through eastern Gulf of Mexico through Monday, and will move inland along the northern Gulf coast Monday night or early Tuesday morning. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM Sunday... Deep southerly flow between the subtropical ridge centered off the SE US coast and the mid/upper level trough over the MS Vally will continue to pump anomalously high PWATS of 2-2.25"(+2 to +3 S.D.) into the region. Weak near sfc convergence from outflow boundaries left behind from yesterday's convection coupled with differential heating as this morning's stratus layer slowly devolves(thermal moisture boundary)will fuel another afternoon/early evening of numerous showers and storms amidst the development of weak to moderate instability via tempered diurnal heating. Given the weak mid-level lapse rates, weak shear and the weakly forced environment, do not expect much in the way of a severe threat. Instead, the anomalously high PWATS and weak flow aloft (slow storm movement) will make locally heavy rain and flooding the primary threat, especially in urban and poor drainage areas. Highs today will a function of the devolution of the low cloud/stratus layer and timing/spatial coverage of convection, finally getting some from the recent hot spell. Highs ranging from the lower-80s north to upper-80s/near 90 south. Airmass stabilization via nocturnal cooling and rain cooled/outflow air will lead to decreasing PoPs as convection dissipates and drifts north in the mean flow. Areas of stratus/fog appears likely. Lows in the upper-60s north to lower-70s elsewhere. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 414 AM Sunday... On Monday we'll see Fred coming ashore invof Mobile Bay then lifting north. Fred's moisture will lift north ahead of the center, but staying mostly to our south and west at least for Monday. Instead, we're likely to see another round of afternoon/evening showers/tstms forming in a convergent zone just inland from the coast and moving nwwd with time. Perhaps by evening, some of Fred's moisture may get involved with the shower/tstm activity, but mainly across our far wrn zones. Once again, with high pwat and dwpts, heavy downpours will be possible with any of the tstms. Highs in the mid-upr 80s, and lows 69-73. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 155 PM Sunday... Upper level high just off the southern Mid-Atlantic coast will be consistent for the first half of the week before slowly extending southwest midweek and then shifting completely to the Southeast as a shortwave trough moves across central NC late week into the weekend. At the surface, remnants of TC Fred is expected to be over AL/GA Tuesday morning and continue to move north and east along the Appalachian mountains through mid week. During this time period, Central NC is expected to get an influx of moisture from the remnants through Wednesday. Main threat from the remnants of TC Fred will be as with every TC, is the risk of flooding. With PW’s above average ranging from 2 to 2.25 inches as tropical moisture dominants the area, WPC has a slight risk for flash flooding in the western half (US1 west) of the CWA and a marginal risk everywhere else. As the remnants move north of the region Wed/Thurs, a Piedmont trough develops and the chance of afternoon showers and storms return for the remainder of the period. Temperatures for the beginning of the week will start off below average with highs near 80 in the north and west, and mid/upper 80s in the south and east. More near average temperatures are expected by late week with highs in the mid to upper 80s and lows in the upper 60s low 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 150 PM Sunday... Through 18Z Monday: Scattered showers and storms will become increasingly numerous through the afternoon/early evening, with a good chance that all TAF sites will see a brief period of sub-VFR conditions in heavy downpours. Convection will wane and gradually drift to the north between 00 to 03z, with generally dry conditions afterwards. Similar to what we saw this past morning, given the very moist airmass in place, expect the development of widespread LIFR to MVFR conditions across the area in stratus and/or fog between 06 to 12z Monday, with the lowest restrictions expected across the northern TAF sites. These sub-VFR conditions in widespread stratus and/or fog will gradually lift to low-end VFR during the mid to late morning hours. After 18Z Monday: As a quasi-stationary front lingers across the area and tropical moisture from Fred gets drawn north, expect numerous showers and thunderstorms each day through at least mid week, followed by more diurnal rain chances to end the work week Sub- VFR conditions from fog/low stratus are also possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/MWS NEAR TERM...CBL SHORT TERM...NP LONG TERM...CA AVIATION...CBL
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 436 AM EDT Sun Aug 15 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 436 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy downpours and flooding will be possible in scattered to locally numerous thunderstorms on Sunday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Locally heavy downpours and flooding, will be possible in scattered to locally numerous thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 15, 10:53 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 1 E GREENSBORO 36.08N 79.82W
08/14/2021 GUILFORD NC OFFICIAL NWS OBS
USGS RIVER OBSERVATION NBWN7 ALONG NORTH
BUFFALO CREEK AT WESTOVER TERRACE ROSE ABOVE
MINOR FLOOD STAGE BETWEEN 730PM AND 745PM.
&&
ASSpecial weather statement, Aug 15, 2:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Sun Aug 15 2021
NCZ011-028-151915-
Edgecombe NC-Halifax NC-
228 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Edgecombe
and southeastern Halifax Counties through 315 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tarboro, moving northeast at 10 mph.
HAZARD...Heavy Rainfall, Winds in up to 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarboro, Scotland Neck, Princeville, Hobgood, Speed, Leggett and
Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 7731 3600 7741 3592 7736 3578 7760
3589 7774 3621 7746 3622 7739 3619 7735
3619 7733 3617 7731 3617 7729 3616 7726
3614 7726 3614 7725 3612 7725 3612 7724
3611 7724 3610 7723
TIME...MOT...LOC 1827Z 204DEG 9KT 3596 7749
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 15, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Sun Aug 15 2021
NCZ023-024-039-040-151930-
Chatham NC-Alamance NC-Randolph NC-Orange NC-
249 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southern Alamance,
southern Orange, eastern Randolph and Chatham Counties through 330 PM
EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Siler City, moving northeast at 10 mph.
HAZARD...Heavy rainfall, Winds up to 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Siler City, Carrboro,
Goldston, Liberty, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 7899 3591 7901 3579 7908 3555 7934
3557 7970 3590 7958 3590 7954 3602 7954
3608 7952
TIME...MOT...LOC 1848Z 207DEG 7KT 3583 7936
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:28 PM EDT | Special Weather Statement | RAH | Edgecombe | 47 min |
| Aug 15, 2:37 PM EDT | Areal Flood Advisory | RAH | Wake | 113 min |
| Aug 15, 2:57 PM EDT | Special Weather Statement | RAH | Wake | 33 min |
| Aug 15, 3:23 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Wilson | 37 min |
| Aug 15, 3:33 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 42 min |
| Aug 15, 4:08 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wilson | 112 min |
| Aug 15, 4:13 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash, Wilson | 62 min |
| Aug 15, 4:56 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 34 min |
| Aug 15, 5:03 PM EDT | Special Weather Statement | RAH | Wayne | 27 min |
| Aug 15, 5:06 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Warren | 3 hr |
| Aug 15, 5:09 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 36 min |
| Aug 15, 5:32 PM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| Aug 15, 5:33 PM EDT | Special Weather Statement | RAH | Lee | 27 min |
| Aug 15, 5:44 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more | 93 min |
| Aug 15, 5:44 PM EDT | Special Weather Statement | RAH | Johnston | 31 min |
| Aug 15, 5:55 PM EDT | Special Weather Statement | RAH | Vance, Warren | 65 min |
| Aug 15, 6:02 PM EDT | Special Weather Statement | RAH | Edgecombe | 43 min |
| Aug 15, 6:25 PM EDT | Special Weather Statement | RAH | Montgomery | 50 min |
| Aug 15, 6:40 PM EDT | Special Weather Statement | RAH | Davidson | 35 min |
| Aug 15, 6:45 PM EDT | Special Weather Statement | RAH | Davidson | 45 min |
| Aug 15, 7:12 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Montgomery, Moore, Randolph, Stanly | 3 hr |
| Aug 15, 7:49 PM EDT | Special Weather Statement | RAH | Forsyth | 41 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.